Contact   |    Careers   |    Employees   |    Physicians

Resources


 
 
 

Departments

 
 
 

Pharmacy Residency Program - News

Meningitis Outbreak Investigation

October 9, 2012

Meningitis Outbreak Investigation


The Centers for Disease Control and Prevention (CDC) is conducting a multi-state investigation of meningitis among patients who received epidural steroid injections. So far, 91 patients from 7 states have been identified. Several of these patients have had strokes related to the meningitis. Seven deaths have been reported to date. The meningitis was found to be caused by a fungus that is common in the environment but rarely causes meningitis. This form of meningitis is not contagious. 
 
Be advised that no Johns Hopkins Health System-owned clinics received potentially contaminated product, but it could affect patients transferred and admitted here so vigilance is warranted. Symptoms include fever, headache, stiffness in the neck, nausea and vomiting, sensitivity to light and an altered mental status.
 
The original source of the fungus has not yet been identified, and the cause of infections in the other patients is still being assessed. However there is a link to an injectable steroid medication, preservative free methylprednisolone acetate (80 mg/ml). The lots of medication that were given to patients have been recalled by the compounding pharmacy, the New England Compounding Center (NECC) in Framingham, MA. Various reports indicate that those infected had received injections from among three lots voluntarily recently recalled - Lot #05212012@68, BUD 11/17/2012; Lot #06292012@26, BUD 12/26/2012; Lot #08102012@51, BUD 2/6/2013. 
 
Sibley has not purchased products from the New England Compounding Center.
 
Please see this web link for the states and locations where the products supplied by NECC were used.
 
The CDC will post outbreak updates here
 
If you have further questions, please contact your provider.
 

 
 
© Copyright 2013 Sibley Memorial Hospital